Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Grand Forks, ND

June 4, 2014Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 4, 2014, 7:59 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 7:59 PM CDT (00:59 UTC)
Expired
Jun 4, 2014, 9:00 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 143 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:05 PM CDTHAIL 13 E Hansboro, NDHAIL RANGED IN SIZE FROM PEA TO QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS53 KFGF 050059
SVRFGF
NDC019-095-050200-
/O.NEW.KFGF.SV.W.0003.140605T0059Z-140605T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
759 PM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 28 MILES NORTH OF
  CANDO...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARLES AND CALVIN AROUND 820 PM CDT.
  HANNAH AROUND 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4900 9939 4901 9924 4900 9922 4901 9918
      4901 9903 4900 9868 4880 9868 4879 9928
TIME...MOT...LOC 0059Z 249DEG 20KT 4891 9918

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

HOPKINS
2 follow-up statements
034 
WWUS53 KFGF 050128
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 PM CDT WED JUN 4 2014

NDC019-095-050200-
/O.CON.KFGF.SV.W.0003.000000T0000Z-140605T0200Z/
CAVALIER ND-TOWNER ND-
828 PM CDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA
UNTIL 900 PM CDT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES 
NORTHWEST OF CALVIN...OR 29 MILES WEST OF LANGDON...MOVING TO THE 
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNAH AROUND 855 PM CDT.

LAT...LON 4880 9912 4895 9913 4899 9868 4880 9868
TIME...MOT...LOC 0127Z 262DEG 24KT 4887 9897
WIND...HAIL 60MPH 1.00IN

$$

HOPKINS
586 
WWUS53 KFGF 050155
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT WED JUN 4 2014

NDC019-095-050205-
/O.EXP.KFGF.SV.W.0003.000000T0000Z-140605T0200Z/
CAVALIER ND-TOWNER ND-
855 PM CDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOWNER AND
NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA WILL EXPIRE
AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4880 9912 4895 9913 4899 9868 4880 9868
TIME...MOT...LOC 0155Z 265DEG 14KT 4887 9889

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:44 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 4, 6:44 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT WED JUN 4 2014

.UPDATE...
ISSUED AT 635 PM CDT WED JUN 4 2014

FORECAST CHALLENGES THROUGH THE EVENING UPDATE PERIODS WILL BE
MONITORING EASTWARD PROPAGATION OF CONVECTION ASSOCIATED WITH WAVE
OVER NW ND. MODEST INSTABILITY AND SOME CAPE GRADUALLY SPREADING
EAST WITH LTG STRIKES SPREADING INTO FAR NW FA. LACK OF LOW LEVEL
JET AND SHEAR SHOULD LIMIT MAIN POTENTIAL FOR CONVECTION PRIOR TO
SUNSET WITH BEST POTENTIAL ACROSS THE NORTH IN BETTER LOW LEVEL
CONVERGENCE AND PROXIMITY TO UPPER WAVE. MAIN TROUGH REMAINS
ACROSS E MT AND WILL ALSO BE MONITORING CONVECTION AS THIS SHIFTS
EAST. SPREAD POPS A LITTLE FARTHER EAST EARLY THIS EVENING
OTHERWISE CURRENT FORECAST LOOKING GOOD.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 305 PM CDT WED JUN 4 2014

MAIN FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES. MODELS
CONTINUE TO ADVERTISE AN UNSETTLED PATTERN WITH GENERALLY ZONAL
FLOW. AS OF LATE AFTERNOON WATER VAPOR IMAGERY INDICATED UPPER
LEVEL DIVERGENT FLOW OVER NORTHERN ND. SPC MESO PAGE CORRELATED
THE CURRENT SHOWERS/TSTMS OVER NORTHEAST ND IN THE MAXIMIZED
DIVERGENT AREA. STILL EXPECT THESE INITIAL SHOWERS/TSTMS TO DRIFT
INTO THE NORTHERN RED RIVER VALLEY OVER THE NEXT FEW HOURS AND
WEAKEN OR MOVE INTO SOUTHERN CANADA. BEHIND THIS INITIAL BATCH OF
PCPN THERE ARE OTHER SPOTTY SHOWERS/TSTMS OVER NORTHWEST ND AND
MORE WIDESPREAD ECHOES OVER EASTERN MT. THE MAIN UPPER WAVE IS
BACK OVER EASTERN MT AND EXPECT THIS TO SLOWLY DRIFT TO THE EAST
TONIGHT AND BRING MORE SHOWERS/TSTMS TO THE AREA. TIMING LOOKS A
LITTLE SLOWER THAN IT DID YESTERDAY WITH THE WAVE GETTING INTO
THE KDVL REGION AROUND MIDNIGHT AND INTO THE RED RIVER VALLEY
NEAR 12Z THU. WITH LOSS OF HEATING CAPE VALUES ALSO DIMINISH AFTER
SUNSET AND THERE IS NOT MUCH OF A LOW LEVEL JET TONIGHT. BULK
SHEAR VALUES ARE ALSO PRETTY LOW. THEREFORE ANTICIPATE WEAKENING
STORMS REACHING OUR FA TONIGHT. THE SHORT WAVE WILL MOVE INTO
NORTHWEST MN ON THU MORNING. IF THE CLOUDS ASSOCIATED WITH
TONIGHTS CONVECTION PASS OFF TO THE EAST AND ALLOW SOME SFC
HEATING THERE SHOULD BE SOME REGENERATION OF TSTM ACTIVITY THU
AFTERNOON. THE AREA REMAINS IN GENERAL THUNDER BUT NO SLIGHT RISK
FOR DAY2 MOST LIKELY DUE TO THE CONTINUED LACK OF BULK SHEAR. MAY
BE SOME LINGERING PCPN THU NIGHT WITH MODELS BROAD BRUSHING THE
AREA...SO WILL KEEP CHANCES LOW. MAIN FORCING LOOKS TO BE A COLD
FRONT PASSING THRU.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED JUN 4 2014

COLD FRONT MENTIONED ABOVE WILL BRING MUCH COOLER WEATHER FOR FRI
AND SAT WITH HIGHS IN THE 60S. MODELS CONTINUE TO BROADBRUSH MOST
OF THE FA WITH PCPN ALTHOUGH THE FAR NORTH SHOULD STAY DRY.

FOR SAT NIGHT THROUGH WED...LONG TERM MODELS ARE DECENTLY IN
AGREEMENT WITH A DEPARTING SFC HIGH EARLY IN THE PERIOD. FROM LATE
SUNDAY ON THE LONG TERM MODELS GRADUALLY DIVERGE MORE AND MORE. A
ZONAL PATTERN WILL CONTINUE A SERIES OF WAVES AND AN ACTIVE
PERIOD...HOWEVER THE GFS HAS HIGHER AMPLITUDE WAVES AND ENDS UP
HAVING A CLOSED LOW OVER NORTHEAST MB / WRN ONTARIO BY DAY 6/7
WHILE THE GFS SHOWS A WIDE OPEN WITH CENTRAL PLAINS LOW EXTENDING
A SFC TROUGH THROUGH MINNESOTA ON DAY 7. THIS GIVES THE HPCALL
SOLUTION LIKELY POPS...WHICH I HAVE REMOVED FOR MUCH OF THE CWA AS
CONFIDENCE IS VERY LOW THIS FAR OUT AND MODELS OUT OF PHASE.
SEASONAL TO SLIGHTLY COOLER THAN SEASONAL TEMPS CAN BE EXPECTED
THROUGHOUT THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 633 PM CDT WED JUN 4 2014

WILL MAINTAIN VFR CIGS OVERNIGHT AND FOR THE EVENING CURRENT
CONVECTION PRETTY SPOTTY SO LIMITED ANY MENTION TO VCNTY AT DVL.
WILL MONITOR TRENDS BUT ANY CONVECTION SHOULD DIMINISH WITH LOSS
OF HEATING WITH MAINLY SHRA AFFECTING THE FA OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...GODON
LONG TERM...GODON/SPEICHER
AVIATION...VOELKER
Hazardous weather outlook, Jun 4, 6:34 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT WED JUN 4 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
634 AM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE BY THIS
EVENING IN EASTERN NORTH DAKOTA...THEN INTO THE OVERNIGHT IN
WESTERN MINNESOTA. A FEW STORMS COULD BE STRONG TO LOCALLY SEVERE
MAINLY IN THE DEVILS LAKE BASIN THIS EVENING...WITH SEVERE HAIL
AND DAMAGING WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND STORMS WILL PERSIST ON THURSDAY...WITH A FEW STRONG TO
SEVERE STORMS POSSIBLE ALONG AND EAST OF THE RED RIVER VALLEY
THURSDAY AFTERNOON. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

In the hours before

Special weather statement, Jun 4, 7:06 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT WED JUN 4 2014

NDZ006-050100-
TOWNER ND-
706 PM CDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 800
PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 28 MILES NORTHWEST OF CANDO...OR 51 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
AMOURDALE AROUND 720 PM CDT.
HANSBORO AROUND 725 PM CDT.
ROCKLAKE AROUND 730 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4899 9954 4900 9952 4901 9903 4900 9902
      4879 9903 4868 9950 4871 9950 4872 9953
TIME...MOT...LOC 0006Z 249DEG 18KT 4885 9947

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:06 PM CDTSpecial Weather StatementFGFTowner54 min
Jun 4, 7:32 PM CDTTornado WarningFGFTowner28 min
Jun 5, 12:47 AM CDTAreal Flood AdvisoryFGFCavalier, Ramsey, Walsh9 hr
Jun 5, 3:51 PM CDTSevere Thunderstorm WarningFGFSargent39 min
Jun 5, 3:59 PM CDTTornado WarningFGFCass30 min
Jun 5, 4:07 PM CDTTornado WarningFGFSargent38 min
Jun 5, 4:48 PM CDTTornado WarningFGFCass, Ransom, Richland30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.